Utah, 2006

Winter Weather in Utah, March 7 to 8, 2006

March 7 to 8, 2006 · NWS GJT · 2 events in 2 counties and zones

A Pacific storm produced 5 to 11 inches of snow across the high plateau and mountain areas of east central and northeast Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific storm produced 5 to 11 inches of snow across the high plateau and mountain areas of east central and northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 7, 4:12 AM MST, 7 hours 48 minutes earlier.

Area forecast discussion, Mar 7, 4:12 AM MST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
412 AM MST TUE MAR 7 2006

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
THE INITIAL COLD FRONT AND SHORTWAVE OUT AHEAD OF THE WEST COAST
TROUGH HAVE WEAKENED AS THEY HAVE MOVED EAST TOWARDS THE FORECAST
AREA. THIS WAS EXPECTED HOWEVER THE TIMING HAS BEEN SLOWER THAN
EXPECTED WITH LITTLE GOING ON SO FAR EARLY THIS MORNING. AT 3 AM MST
THE SHORTWAVE WAS JUST MOVING INTO WESTERN UT WITH A RATHER DIFFUSE
FRONT AHEAD OF IT. MAINLY MID TO HIGH LEVEL MOISTURE HAS BEEN
STREAMING OVER THE FORECAST AREA IN THE GOOD SOUTHWEST FLOW AHEAD OF
THE TROUGH YESTERDAY AND TONIGHT. HOWEVER THE LOWER LAYER REMAINS
VERY DRY...ESPECIALLY OVER THE SOUTH. SO AS THE SHORTWAVE MOVES OVER
THE AREA TODAY...ITS JOB WILL BE TO MOISTEN THE LOWER LAYERS. BUT
ENOUGH DYNAMICS AND A VERY UNSTABLE AIR MASS WILL RESULT IN
WIDESPREAD MOUNTAIN SHOWERS BY THIS AFTERNOON. ACCUMULATIONS ARE
EXPECTED TO BE LIGHT WITH THIS INITIAL DISTURBANCE. TEMPS WILL REMAIN
WELL ABOVE AVERAGE ONE MORE DAY AS THE FRONT IS ILL DEFINED AND
SOUTHWEST FLOW CONTINUES TODAY.

THE ACTION REALLY PICKS UP THIS EVENING AND OVERNIGHT...INITIALLY
OVER THE NORTH. THE MAIN PACIFIC TROUGH WILL PUSH TO THE EAST AND
ACROSS THE GREAT BASIN OVERNIGHT AS THE 700 MB TROUGH REACHES
THE FORECAST AREA. ALSO A 100 KT UPPER LEVEL JET WILL NOSE INTO
THE 4-CORNERS. INSTABILITY INCREASES AS THE COLD CORE ALOFT
APPROACHES. AND MOISTURE FINALLY WILL BE DEEP ENOUGH FOR PCPN TO
SPREAD INTO THE VALLEYS. IT LOOKS LIKE THE 700 MB TROUGH AXIS WILL
REACH THE NORTHERN PORTION LATE IN THE EVENING...SINKING OVER THE
SOUTH AFTER MIDNIGHT. THE BEST PCPN WILL BEGIN AS THE 700 MB TROUGH
MOVES OVER AREA...THEN CONTINUE UNTIL THE UPPER TROUGH AND COLD POOL
PASSES. TIMING OF THIS IS AROUND 18Z WED MORNING. HAVE GENERALLY
EXPECTED ACCUMULATIONS TO BE AROUND LOW END ADVISORY...WITH NOT A
LOT OF CONFIDENCE. WITH THE TIMING OF THE BETTER SNOW PRODUCTION
WAITING UNTIL LATE THIS EVENING...HAVE LEFT HILIGHT DECISIONS TO THE
DAY SHIFT.

UNSETTLED CONDITIONS WILL CONTINUE WED AFTERNOON...WITH PCPN
DECREASING FROM THE WEST. TEMPS WILL FINALLY FALL TO BELOW NORMAL
READINGS. THE PATTERN REMAINS ACTIVE THROUGH WED NIGHT. MODELS
INDICATE A FAST MOVING SHORTWAVE RIDGE WILL PASS...BUT WITH TIMING
UNCERTAINTIES WILL KEEP CHANCE MOUNTAIN POPS. ENOUGH CLOUDS WILL
PERSIST OVERNIGHT TO KEEP TEMPS FROM DROPPING BELOW NORMAL.

.LONG TERM (THURSDAY THROUGH TUESDAY)...FAST AND MOIST WESTERLY FLOW
ALOFT WL START OFF THIS PERIOD WITH A 120+ KT JET SLIDING INTO THE
FOUR CORNERS REGION BY LATE THURSDAY.  HEIGHTS WILL BE FALLING
THURSDAY NIGHT INTO THE WEEKEND AS A SERIES OF SHRTWVS CARVE OUT A
BROAD TROUGH OVER THE WESTERN U.S.  THIS WILL BRING A PROLONGED
PERIOD OF UNSETTLED WEATHER TO MUCH OF THE REGION...WITH WIDESPREAD
RAIN AND SNOW.  LITTLE CHANGE EXPECTED FROM DAY TO DAY AS WE TRY TO
TIME INDIVIDUAL WAVES ROTATING THROUGH THE REGION.  SEE NO MAJOR
REASONS TO BACK OFF OUR CHC POP WORDING DURING THIS EXTENDED PERIOD.
THE 00Z GFS HINTING THAT THE TROUGH WL LIFT OUT BY MIDWEEK NEXT
WEEK AS HEIGHT RISE ALONG THE WEST COAST IN RESPONSE TO BUILDING
RIDGE.  TEMPS WL BE FALLING BACK TO NEAR SEASONAL NORMS OVER THE
FCST AREA...AND WL STICK FAIRLY CLOSE TO GUIDANCE NUMBERS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

EH/JDC
Hazardous weather outlook, Mar 7, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST TUE MAR 7 2006

COZ001>014-017>023-UTZ022>025-027>029-081245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST TUE MAR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

MOUNTAIN SNOW WILL DEVELOP TODAY AND INCREASE OVERNIGHT WITH UP TO 6
INCHES OF NEW SNOW POSSIBLE BY LATE TONIGHT. STRONG SOUTHWEST WINDS
FROM 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH WILL PRODUCE BLOWING AND
DRIFTING SNOW. THERE WILL ALSO BE A CHANCE FOR RAIN OR SNOW IN THE
NORTHERN VALLEYS TODAY...SPREADING TO OTHER VALLEY AREAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINTER RETURNS TO THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH
WITH A CHANCE OF SNOW EACH DAY. SIGNIFICANT MOUNTAIN SNOWFALL WILL
BE POSSIBLE OVER THE NEXT SEVERAL DAYS. IN ADDITION...STRONG GUSTY
WINDS OVER EXPOSED HIGHER TERRAIN WILL PRODUCE REDUCED VISIBILITY IN
BLOWING SNOW. FOR MORE INFORMATION REGARDING THIS WINTRY WEATHER...
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE
AT: HTTP://WEATHER.GOV/GJT

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...THOUGH SNOW
AND WIND REPORTS CALLED IN TO THE NATIONAL WEATHER SERVICE IN GRAND
JUNCTION WILL BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 7, 12:00 PM MST to March 8, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Winter Weather, Tavaputs Plateau

When
March 7, 12:00 PM MST to March 8, 12:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494894, 5494895.